We report a patient who developed a recurrent lichenoid eruption after treatment with omeprazole, lansoprazole, and pantoprazole.
An 81 year old man presented with a three month history of a widespread pruritic rash. He suffered from oesophagitis and had been taking omeprazole 20 mg/day for nine months. Examination revealed an annular scaly erythematous rash on the dorsal aspects of his forearms and, to a lesser extent, on his trunk and thighs (figure). A clinical diagnosis of adverse drug eruption was made and omeprazole stopped. The rash cleared in a month, but his dyspepsia recurred and he was prescribed lansoprazole 30 mg/day. Three weeks later, the eruption recurred, and a skin biopsy showed features of a lichenoid drug reaction. Lansoprazole was stopped, and the rash resolved. He suffered a second recurrence several months later after inadvertent challenge with pantoprazole 40 mg daily.
The most common adverse effects of omeprazole are diarrhoea, headache, and rashes, of which urticaria and toxic erythema are the most common.1 2 Premarketing trials on lansoprazole showed a similar adverse reaction profile to omeprazole.3 The Committee on Safety of Medicines has received one report of lichen planus associated with omeprazole and two reports associated with lansoprazole but no reports associated with pantoprazole (personal communication). The identical lichenoid eruption induced by all three proton pump inhibitors suggests a “class effect, possibly” related to their similar substituted benzimidazole structure.